Alert archive / Maryland / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Pittsburgh, PA

November 9, 2000Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 9, 2000, 10:24 PM EST for Garrett County, Maryland. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 10:24 PM EST (03:24 UTC)
Expired
Nov 9, 2000, 11:30 PM EST
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

What was reported inside it

TimeReportWhereRemark
Nov 9, 10:25 PM ESTThunderstorm WindCountywide, MDThunderstorm winds downed numerous trees across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 9:00 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS51 KPBZ 100324
SVRPIT
MDC023-100430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 1130 PM EST

* AT 1024 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ACCIDENT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRANTSVILLE AT 1030 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:11 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 9, 9:11 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 PM EST THU NOV 9 2000

A LINE OF HEAVY SHOWERS ARE MOVING THROUGH THE SOUTHWESTERN COUNTIES
OF PA AND NORTHWESTERN COUNTIES OF WV.  AS THIS LINED MOVED THROUGH
OH...NO SEVERE REPORTS WERE REPORTED.  WILL KEEP AN EYE ON THIS LINE
AS IT MOVES UP THE RIDGES.  MESOETA DISPLAYS A STRONG INCREASE IN
PVA NEAR RIDGES 06-09Z.
ONLY A FEW MINOR CHANGES TO LAST FORECAST PACKAGE.  TAKING OUT
THUNDERSTORMS FOR OHIO AND THE PANHANDLE OF WEST VIRGINIA.  KEEPING
CATEGORY POPS IN FOR ALL CWA WITH FRONT MOVING TO THE EAST AND WRAP
AROUND SHOWERS CONTINUING THROUGH FRIDAY EVENING.  SHOWERS END IN
WESTERN CWA BY 15Z AND EXIT EASTERN CWA SATURDAY 00Z.

...TORNADO HAS EXPIRED...

PIT   50  52  36  55 / 100  60  20  10
HLG   50  52  36  55 / 100  60  20  10
MGW   51  53  37  56 / 100  60  20  10
ZZV   49  52  34  56 / 100  60  20  10
PHD   48  51  33  55 / 100  60  20  10
FKL   47  50  33  52 / 100  70  20  10
DUJ   48  50  32  50 / 100  70  20  10
LBE   51  53  36  56 / 100  60  20  10
BTP   48  50  33  52 / 100  70  20  10
IDI   49  51  33  52 / 100  70  20  10
ODM   50  53  34  53 / 100  60  20  10

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST FRIDAY FOR ZONE
MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST FRIDAY FOR ZONES
WVZ021>023...WVZ041.

In the hours before

Special weather statement, Nov 9, 7:08 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EST THU NOV 9 2000

OHZ048-057-058-068-069-100200-
COSHOCTON OH-GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
714 PM EST THU NOV 9 2000

...STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH
EASTERN OHIO EARLY TONIGHT.

THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF GUSTY WINDS OF 35 TO
45 MILES AN HOUR AND SMALL HAIL AS THEY MOVE THROUGH. HEAVY RAIN MAY
BRIEFLY GREATLY REDUCE VISIBILITIES FOR A SHORT PERIOD OF TIME.

A TORNADO WATCH CONTINUES IN EFFECT FOR THESE COUNTIES AND
SURROUNDING COUNTIES UNTIL 9 PM TONIGHT.
Special weather statement, Nov 9, 8:40 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EST THU NOV 9 2000

PAZ014-020>023-029>032-WVZ001>004-021>023-100400-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-FAYETTE PA-
GREENE PA-HANCOCK WV-INDIANA PA-MARION WV-MARSHALL WV-MONONGALIA WV-
OHIO WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-
840 PM EST THU NOV 9 2000

...STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH MIDNIGHT...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH
THE PANHANDLE OF WEST VIRGINIA AND SOUTH WESTERN PENNSYLVANIA
THROUGH MIDNIGHT

THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF GUSTY WINDS OF 35 TO
45 MILES AN HOUR AND SMALL HAIL AS THEY MOVE THROUGH. HEAVY RAIN MAY
BRIEFLY GREATLY REDUCE VISIBILITIES FOR A SHORT PERIOD OF TIME.
MOTORISTS ARE ADVISED TO SLOW DOWN IN HEAVY RAIN AND BE ALERT FOR
PONDING OF WATER ON ROADWAYS.
Special weather statement, Nov 9, 8:55 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EST THU NOV 9 2000

OHZ039>041-048>050-WVZ001-002-100500-
BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-HANCOCK WV-
HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
855 PM EST THU NOV 9 2000

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...

PAZ007>009-013>016-020>023-029>032-100500-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FAYETTE PA-
FOR
EST PA-GREENE PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-
VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
855 PM EST THU NOV 9 2000

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST FRIDAY...

Nearby

Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.